Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 76, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 30, 2005, 7:29 PM EDT for Albemarle County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2005, 7:29 PM EDT (23:29 UTC)
- Expired
- Jun 30, 2005, 8:18 PM EDT
- In force
- 49 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Albemarle County, VA
The radar
The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:05 PM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 30, 4:05 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 405 PM EDT THU JUN 30 2005 .SHORT TERM...(TODAY AND TONIGHT)... SURFACE ANALYSIS FROM 3Z SHOWED A WEAK SURFACE TROUGH ACROSS THE FORECAST AREA. THE MAIN FEATURE IS THE COLD FRONT THAT EXTENDS FROM THE GREAT LAKES SOUTHWEST THROUGH ILLINOIS AND MISSOURI. ON RADAR AND SATELLITE...A DISSIPATING MCS WAS MOVING THROUGH OHIO INTO WEST VIRGINIA. SURFACE OBSERVATIONS SHOW TEMPERATURES STILL IN THE 70S WITH DEWPOINTS IN THE UPPER 60S AND 70S ACROSS THE FORECAST AREA. SEVERAL ASPECTS TODAY MAKE FOR A BUSY FORECAST. THE CONVECTIVE COMPLEX MOVING INTO WEST VIRGINIA THIS MORNING WILL BE ON THE WEAK END BY THE TIME IT REACHES THE FORECAST AREA. MOST OF THIS SYSTEM WILL BLOW IN AS CIRRUS AND HELP TO FURTHER INCREASE MOISTURE ACROSS THE REGION. THIS WILL ALSO SERVE AS A POSSIBLE FOCUS OF CONVECTION LATER THIS MORNING AND EARLY THIS AFTERNOON. THE NEXT FACTOR IS A DEVELOPING LEESIDE TROUGH. THERE ARE ALREADY HINTS OF THIS ON AN EARLY SURFACE ANALYSIS. THESE SHOULD BE ANOTHER FOCUS FOR CONVECTION LATER THIS MORNING AND MAINTAIN THE ACTIVITY THROUGH THE AFTERNOON. AHEAD THESE HIGH CHANCES OF SHOWERS AND THUNDERSTORMS...THE REGION WILL CONTINUE TO BE WARM AND HUMID. THE CIRRUS MOVING THROUGH THIS MORNING WILL NOT MAKE MUCH OF AN IMPACT ON TEMPERATURES TODAY. MOS TEMPERATURES FOR TODAY REACH THE 90 DEGREE MARK...WITH DEWPOINTS REMAINING AROUND 70. THIS IS YET ANOTHER FACTOR IN INCREASE SURFACE INSTABILITY. THE MOST IMPRESSIVE FEATURE TODAY WILL BE THE PASSAGE OF A RELATIVELY STRONG COLD FRONT LATE THIS EVENING. UNLIKE THE PAST FEW DAYS...LOW AND MID LEVEL WINDS WILL BE HIGH ENOUGH TO MOVE THE STORMS THROUGH FASTER. THIS WILL DIMINISH THE FLOODING THREAT AND INCREASE THE WIND THREAT. ALTHOUGH THERE ARE HIGHER WINDS ALOFT...THERE IS NOT MUCH IN THE WAY OF SHEAR. THE MODELS ARE NOT INDICATING OUTSTANDING PARAMETERS FOR TODAY. BUFKIT SHOWS CAPE VALUES DO NOT EXCEED 2000 J/KG...BUT LIFTED INDICES ARE BETWEEN -3 AND -4. ACTIVITY SHOULD DISSIPATE AFTER MIDNIGHT...WITH ONLY A FEW STRAGGLING SHOWERS AND POSSIBLY THUNDERSTORMS REMAINING. CLOUDS SHOULD START TO BREAK UP LATE TONIGHT/EARLY TOMORROW MORNING. THIS SHOULD HELP TO DROP TEMPERATURES INTO THE 60S IN THE NORTH AND WEST...AROUND 70 IN THE SOUTHEAST. && .AVIATION... AREAS OF FOG/HAZE WILL CONTINUE FOR MOST TERMINALS INTO MID MORNING. SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST TO EAST LATER THIS MORNING AND CONTINUE THROUGH TONIGHT. WITH TIMING AND COVERAGE STILL UNCERTAIN...HAVE ONLY MENTIONED VICINITY SHOWERS AND THUNDERSTORMS WITH 06Z TAF ISSUANCE. && .LONG TERM... COOLER AND DRIER HIGH PRESSURE MOVES IN FOR THE HOLIDAY WEEKEND AS PLANNED. 850MB TEMPS DROP FROM NEAR 20C LATE FRI TO ABOUT 14C BY SAT...THEN ABOUT 13C FOR SUN. SHOULD BE A VERY PLEASANT START TO JULY WITH PLENTY OF SUN...DEWPOINTS FALLING INTO THE 50S...AND AFTERNOON TEMPS GENERALLY IN THE LOW 80S. THE ETA FORECAST SOUNDINGS ARE SHOWING A LITTLE MORE MOISTURE FOR CU FORMATION ON SAT...BUT WITH A GOOD COLD FRONT GOING THRU LATE FRI...WILL SIDE WITH THE DRIER GFS. KEPT WINDS A LITTLE STRONGER FOR THE MARINE ON SAT WITH N WINDS AROUND 13KT. HIGH SLIPS OFF THE COAST MONDAY AND S TO SW FLOW RETURNS FOR THE EARLY WEEK. THAT WILL BRING A GRADUAL WARM UP...BUT AT THIS POINT HOLIDAY FESTIVITIES ON THE FOURTH ARE LOOKING TO BE IN FINE SHAPE. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION FORECASTER: SEA LONG TERM FORECASTER: STRONG
Hazardous weather outlook, Jun 30, 5:30 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 530 PM EDT THU JUN 30 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-011530- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 530 PM EDT THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND TORRENTIAL RAINFALL. DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT IS EXPECTED TO MOVE EAST ACROSS THE MID ATLANTIC REGION ON FRIDAY. SEVERE THUNDERSTORMS MAY BE POSSIBLE ALONG AND AHEAD OF THE FRONTAL BOUNDARY. ANY SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...LARGE HAIL AND TORRENTIAL RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
In the hours before
Local storm report, Jun 30, 4:28 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 4 S THURMONT 39.57N 77.41W
06/29/2005 FREDERICK MD EMERGENCY MNGR
POWERLINES DOWN...ALSO FURTHER SOUTH IN
WOODSBORO/WALKERSVILLE AREA.
&&
JBLocal storm report, Jun 30, 4:31 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 4 S THURMONT 39.57N 77.41W
06/29/2005 FREDERICK MD EMERGENCY MNGR
POWERLINES DOWN...ALSO FURTHER SOUTH IN
WOODSBORO/WALKERSVILLE AREA.
0648 PM TSTM WND DMG GERMANTOWN 39.18N 77.26W
06/29/2005 MONTGOMERY MD EMERGENCY MNGR
TREES AND POWERLINES DOWN ALONG THE WESTERN PORTION OF
THE COUNTY.
0734 PM TSTM WND DMG LEESBURG 39.10N 77.56W
06/29/2005 LOUDOUN VA EMERGENCY MNGR
TREES AND POWERLINES DOWN
0734 PM HAIL LEESBURG 39.10N 77.56W
06/29/2005 0.75 INCH LOUDOUN VA EMERGENCY MNGR
HAIL REPORT NEAR LEESBURG
0902 PM TSTM WND DMG PARIS 39.00N 77.95W
06/29/2005 FAUQUIER VA EMERGENCY MNGR
TREE DOWN ON RTE 50
&&
JBSpecial weather statement, Jun 30, 5:03 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 503 PM EDT THU JUN 30 2005 MDZ002-003-VAZ021-025>031-WVZ048>055-010000- ALLEGANY-WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH- FREDERICK VA-PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-PENDLETON-HARDY- INCLUDING THE CITIES OF...CUMBERLAND...HAGERSTOWN...STAUNTON... WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...BAYARD... PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN 503 PM EDT THU JUN 30 2005 ...A LARGE COMPLEX OF STRONG THUNDERSTORMS MAY HEAD INTO THE REGION BEFORE SUNSET THIS EVENING... AT 500 PM EDT...A LARGE LINE OF THUNDERSTORMS WAS LOCATED FROM JUST WEST OF PITTSBURGH, PA...SOUTH TO CHARLESTON, WV...SOUTHWEST TO HUNTINGTON, WV. THIS LINE OF CONVECTION WILL REACH THE PANHANDLES OF MARYLAND AND WEST VIRGINIA...WEST OF THE BLUE RIDGE...AND SOUTH THROUGH THE SHENANDOAH MOUNTAINS...AROUND 7 PM...IF IT CONTINUES ON ITS CURRENT TRACK. PEOPLE SHOULD BE PREPARED IN CASE SEVERE WEATHER REACHES THEIR LOCATIONS LATER THIS EVENING. THE MAIN THREAT WITH THIS ACTIVITY LOOKS TO BE LARGE HAIL...DAMAGING WIND GUSTS...AND TORRENTIAL RAINFALL. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV ON THE INTERNET...AND YOUR LOCAL MEDIA FOR THE LATEST HAZARDOUS WEATHER INFORMATION. JB
Special weather statement, Jun 30, 5:20 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 PM EDT THU JUN 30 2005 MDZ002-003-VAZ021-025>031-WVZ048>055-010000- ALLEGANY-WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH- FREDERICK VA-PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-PENDLETON-HARDY- INCLUDING THE CITIES OF...CUMBERLAND...HAGERSTOWN...STAUNTON... WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...BAYARD... PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN 520 PM EDT THU JUN 30 2005 ...A LARGE COMPLEX OF STRONG THUNDERSTORMS MAY HEAD INTO THE REGION BEFORE SUNSET THIS EVENING... AT 515 PM EDT...A LARGE LINE OF THUNDERSTORMS WAS LOCATED FROM NEAR PITTSBURGH PA...SOUTH TO CHARLESTON WV...SOUTHWEST TO HUNTINGTON WV...MOVING SOUTHEAST AT 30 MPH. THIS LINE OF CONVECTION WILL REACH THE PANHANDLES OF MARYLAND AND WEST VIRGINIA...AND WEST CENTRAL VIRGINIA WEST OF THE BLUE RIDGE MOUNTAINS AROUND 730 PM...IF IT CONTINUES ON ITS CURRENT TRACK AND INTENSITY. PEOPLE SHOULD BE PREPARED IN CASE SEVERE WEATHER REACHES THEIR LOCATIONS LATER THIS EVENING. THE MAIN THREAT WITH THIS ACTIVITY WOULD BE LARGE HAIL...DAMAGING WIND GUSTS...AND TORRENTIAL RAINFALL. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV ON THE INTERNET...AND YOUR LOCAL MEDIA FOR THE LATEST HAZARDOUS WEATHER INFORMATION. JB
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:02 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 29 min |
| Jun 29, 8:12 PM EDT | Special Marine Warning | LWX | 93 min | |
| Jun 29, 8:19 PM EDT | Special Marine Warning | LWX | 116 min | |
| Jun 29, 8:38 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 52 min |
| Jun 29, 8:49 PM EDT | Special Marine Warning | LWX | 116 min | |
| Jun 29, 9:00 PM EDT | Special Marine Warning | LWX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.